Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 76, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 7, 2004, 12:59 AM CST for 6 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2004, 12:59 AM CST (06:59 UTC)
- Expired
- Dec 7, 2004, 7:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 070659
FFWHUN
ALC033-059-077-079-083-089-TNC051-103-127-071200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CST TUE DEC 7 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
LAWRENCE COUNTY IN NORTHWEST ALABAMA
MOORE COUNTY IN SOUTHERN MIDDLE TENNESSEE
LINCOLN COUNTY IN SOUTHERN MIDDLE TENNESSEE
FRANKLIN COUNTY IN SOUTHERN MIDDLE TENNESSEE
* UNTIL 700 AM CST
* AT 1259 AM CST...WEATHER SERVICE RADAR INDICATED RAINFALL
CONTINUING ACROSS THE TENNESSEE VALLEY. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS WILL MOVE IN FROM MISSISSIPPI OVERNIGHT. AFTER
WIDESPREAD THREE TO FOUR INCHES OF RAIN FELL...AN ADDITIONAL ONE TO
TWO INCHES WILL BE POSSIBLE THROUGH MID-MORNING. LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE IN THE STRONGER THUNDERSTORMS.
RUNOFF FROM THIS RAINFALL WILL KEEP AREA RIVERS...CREEKS AND STREAMS
AT OR ABOVE BANKFULL TONIGHT. NUMEROUS ROADS HAVE BEEN REPORTED
UNDER WATER ACROSS PORTIONS OF THE TENNESSEE VALLEY. HEAVY RAIN
WILL RESULT IN CONTINUED FLOODING OVERNIGHT...ESPECIALLY IN
LOW-LYING AREAS.
* SOME LOCATIONS AFFECTED INCLUDE...
ATHENS...FLORENCE...HARVEST...HUNTSVILLE...LEXINGTON...
MADISON...MOULTON...MUSCLE SHOALS...PHIL CAMPBELL...SHEFFIELD...TOWN
CREEK...FAYETTEVILLE...LYNCHBURG...WINCHESTER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. IF DRIVING...TURN AROUND DONT DROWN
LAT...LON 3530 8598 3500 8588 3500 8631 3454 8636
3457 8680 3468 8710 3431 8713 3437 8814
3499 8807 3500 8685 3526 8681 3539 8630
$$
PB1 follow-up statement
000
WGUS74 KHUN 071115
FFSHUN
ALC033-059-077-079-083-089-TNC051-103-127-071300-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 AM CST TUE DEC 7 2004
...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN...LAUDERDALE...
LIMESTONE...MADISON...COLBERT...LAWRENCE...MOORE AND LINCOLN COUNTIES
UNTIL 700 AM CST...
AT 515 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER MUCH OF THE WARNED AREA. ADDITIONAL
RAINFALL OF AN INCH IS OCCURRING WITH THE MAIN LINE OF HEAVY SHOWERS
AND THUNDERSTORMS...AS IT MOVES ACROSS THE AREA. WITH STORM TOTALS
OF FOUR TO SIX INCHES HAVING ALREADY OCCURRED IN SOME LOCATIONS...
THIS ADDITIONAL RAIN WILL ONLY ADD TO AN ALREADY DANGEROUS FLOODING
THREAT.
MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING EARLY THIS
MORNING. IF YOU SEE WATER OVER A ROADWAY...DO NOT TAKE ANY CHANCES
TURN AROUND...DONT DROWN
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY.
LAT...LON 3556 8573 3501 8587 3499 8631 3453 8637
3456 8675 3466 8710 3430 8710 3430 8821
3502 8820
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 12:15 AM CST, 44 minutes earlier.
Area forecast discussion, Dec 7, 12:15 AM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1215 AM CST TUE DEC 7 2004 .UPDATE... HAVE SENT OUT ANOTHER UPDATE TO REMOVE MIDNIGHT WORDING. CONVECTION INITIATING IN MS SLOWLY WORKING ITS WAY TOWARD FA. ANOTHER ROUND OF HEAVY RAINFALL WILL AFFECT VALLEY AFTER ABOUT 3 AM. FLOOD WATCH WILL CONTINUE THRU NOON TUESDAY AND FFW FOR PORTIONS OF THE AREA WILL PROBABLY CONTINUE THROUGH AT LEAST MID-MORNING. ALL IN ALL...AN EVEN WETTER NIGHT WILL TOP OFF AN ALREADY SATURATED DAY. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS...BUT FEEL MOST SVR SHOULD REMAIN JUST TO OUR SOUTH IN MOST UNSTABLE AIR. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH THROUGH NOON TUESDAY. TN...FLOOD WATCH THROUGH NOON TUESDAY. && PB
Hazardous weather outlook, Dec 6, 9:30 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CST MON DEC 6 2004 ALZ001>010-016-TNZ076-096-097-071100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 930 PM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... PERIODS OF RAIN...AND A FEW THUNDERSTORMS WILL CONTINUE OVERNIGHT AS A WARM FRONT REMAINS OVER THE TENNESSEE VALLEY. AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MISSOURI TO ARKANSAS AND SOUTHEAST TEXAS WILL MOVE EASTWARD OVERNIGHT...AND BEGIN AFFECTING NORTHWEST ALABAMA LATE TONIGHT. THIS LINE OF STRONG TO SEVERE STORMS WILL AFFECT NORTHWEST ALABAMA BETWEEN 5-7 AM. IT STILL APPEARS THAT INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER OUTBREAK. HOWEVER...GIVEN A STRONG WIND FIELD THAT WILL BE IN PLACE...THUNDERSTORMS THAT DO FORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS OF 40 TO 60 MPH...AND PERHAPS AN ISOLATED TORNADO. BESIDES DAMAGING WINDS...LOCALLY HEAVY RAINFALL IS EXPECTED...WHERE AN ADDITIONAL 1/2 TO 1 INCH OF RAIN IS EXPECTED THROUGH THE EARLY AFTERNOON TUESDAY. WITH THE GROUND COMPLETELY SATURATED FROM RECENT RAINS... FLOODING IS LIKELY ACROSS MOST AREAS AND ALONG CREEKS... STREAMS AND SOME RIVERS. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE LINE OF STORMS WILL CONTINUE MOVING ACROSS THE TENNESSEE VALLEY TUESDAY MORNING. AREAS ALONG AND EAST OF I 65 WILL BE AFFECTED FROM 6 AM TO NOON. A COLD FRONT WILL MOVE EASTWARD DURING TUESDAY...AND PUSH THE LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE VALLEY THROUGH THE MID AFTERNOON HOURS. DRIER WEATHER WILL RETURN TUESDAY AFTERNOON FROM WEST TO EAST IN THE WAKE OF THE COLD FRONT. ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE AFTER MIDWEEK...AS ANOTHER STORM SYSTEM APPROACHES THE AREA. THIS NEXT BOUT OF RAINS IS EXPECTED TO OCCUR FROM LATE WEDNESDAY THROUGH MOST OF THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FROM LATE TONIGHT THROUGH EARLY AFTERNOON ON TUESDAY. RSB
In the hours before
Local storm report, Dec 6, 7:17 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CST MON DEC 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 4 ENE RED BAY 34.46N 88.07W
12/06/2004 FRANKLIN AL EMERGENCY MNGR
SR247 WAS CLOSED DUE TO LANDSLIDE NEAR MILE MARKER 5 IN
THE SHILOH CHURCH AREA.
0200 PM FLASH FLOOD MUSCLE SHOALS 34.74N 87.67W
12/06/2004 COLBERT AL EMERGENCY MNGR
PORTIONS OF SR113 WERE COVERED WITH STANDING WATER.
0200 PM FLASH FLOOD SE HUNTLAND 35.06N 86.27W
12/06/2004 FRANKLIN TN EMERGENCY MNGR
1-3 INCHES COVERING SEVERAL ROADS
0200 PM FLASH FLOOD FLORENCE 34.83N 87.67W
12/06/2004 LAUDERDALE AL EMERGENCY MNGR
HWY 20 AND HWY 72/43 UNDERPASS WAS CLOSED BECAUSE OF
FLOODING.
0230 PM FLASH FLOOD HUNTSVILLE 34.73N 86.59W
12/06/2004 MADISON AL EMERGENCY MNGR
NUMEROUS INTERSECTIONS IN EAST HUNTSVILLE WERE
UNDERWATER. SHIELDS/STANWOOD INTERSECTION NEAR 72 EAST
HAD BEEN BARRICADED.
0355 PM FLASH FLOOD ATHENS 34.80N 86.97W
12/06/2004 LIMESTONE AL EMERGENCY MNGR
SOME ROADS IN LIMESTONE COUNTY WERE COVERED WITH WATER.
0437 PM FLASH FLOOD 10 N HUNTSVILLE 34.88N 86.59W
12/06/2004 MADISON AL EMERGENCY MNGR
NUMEROUS REPORTS OF FLOODING NORTHERN MADISON COUNTY NEAR
TONEY. MANY LOCATIONS OFF OF PULASKI PIKE NORTH OF
PATTERSON WAS UNDERWATER. SPORADIC FLOODING HAS BEEN
REPORTED IN HUNTSVILLE.
0440 PM FLASH FLOOD MERIDIANVILLE 34.85N 86.57W
12/06/2004 MADISON AL NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED SOME ROADS BARRICADED IN
THE MERIDIANVILLE AREA.
0510 PM FLASH FLOOD 2 E HARVEST 34.86N 86.71W
12/06/2004 MADISON AL NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED WATER COVERING FIELDS...
WALL TRIANA AND ORVILLE SMITH ROADS.
0530 PM FLASH FLOOD 5 E CHEROKEE 34.76N 87.88W
12/06/2004 COLBERT AL TRAINED SPOTTER
SOIL WAS WASHING AWAY AND STORM DRAINS FILLING. BUZZARDS
ROOST CREEK TO BANKFULL UNDER HWY 72.
&&
RSBSpecial weather statement, Dec 6, 8:36 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 836 PM CST MON DEC 6 2004 ALZ009-010-070330- DE KALB AL-JACKSON AL- INCLUDING THE CITIES OF...BRIDGEPORT...FORT PAYNE... RAINSVILLE AND SCOTTSBORO 836 PM CST MON DEC 6 2004 ...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINS AFFECTING JACKSON AND DEKALB COUNTIES... DOPPLER RADAR AT 836 PM CST INDICATED A LINE OF SHOWERS EXTENDING FROM THE RUSSELL CAVE MONUMENT...TO SOUTH OF SECTION...MOVING EAST NORTHEAST AT 35 MPH. LOCAL RAINFALL AMOUNTS FROM THIS LINE OF SHOWERS WILL AVERAGE FROM 1/2 TO 1 INCH OF RAIN...WHICH MAY PRODUCE SOME FLOODING OF FLOOD PRONE AREAS. PERSONS IN THE AREA ARE ADVISED TO KEEP A CLOSE EYE ON NEARBY CREEKS...STREAMS...AND CULVERTS FOR RAPIDLY RISING WATER. IF WATER APPROACHES YOUR AREA...MOVE TO HIGHER GROUND IMMEDIATELY...AND NEVER TRY TO DRIVE THROUGH MOVING WATER IN A VEHICLE. THESE SHOWERS MAY PRODUCE WIND GUSTS TO 45 MPH...AND A FEW RUMBLES OF THUNDER. STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. RSB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 6:55 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 7, 3:18 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 27 min |
| Dec 7, 3:45 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Dec 7, 3:54 AM CST | Severe Thunderstorm Warning | HUN | Colbert | 21 min |
| Dec 7, 5:15 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 45 min |
| Dec 7, 5:32 AM CST | Flash Flood Warning | HUN | Morgan | 3 hr |
| Dec 7, 5:42 AM CST | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.